EconPapers    
Economics at your fingertips  
 

Risk externalities: When financial imperfections are not the problem, but part of the solution

Maria Arvaniti and Andrés Carvajal

Journal of Mathematical Economics, 2018, vol. 77, issue C, 87-100

Abstract: We model an economy with complete financial markets where one agent’s actions impose an externality on other agents by altering the probability distribution of their risks, and show that limiting the ability of that agent to diversify his risks creates incentives for him to internalize the welfare effects of his decisions, leading to a welfare improvement. Hence, in the presence of risk externalities, disturbing the functioning of perfect financial markets can be socially beneficial. An important implication is, for instance, that allowing oil companies to diversify their exploration risks may result in an inefficiently high risk of environmental catastrophes.

Keywords: Externalities; Financial markets; Constrained inefficiency (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406818300429
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:77:y:2018:i:c:p:87-100

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2018-11-10
Handle: RePEc:eee:mateco:v:77:y:2018:i:c:p:87-100